Alert archive / Texas / Flash Flood Warnings in 2008

Flash Flood Warning 70, NWS Midland/Odessa, TX

September 18, 2008Presidio County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 18, 2008, 2:44 AM CDT for Presidio County, Texas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2008, 2:44 AM CDT (07:44 UTC)
Expired
Sep 18, 2008, 8:45 AM CDT
In force
6 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
Unknown

County Presidio County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 7.7 hours before the alert went out and 336 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2008-09-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2008-09-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2623 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMAF 180744
FFWMAF
TXC377-181345-
/O.NEW.KMAF.FF.W.0070.080918T0744Z-080918T1345Z/
/00000.U.DM.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
244 AM CDT THU SEP 18 2008

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR THE RIO GRANDE BELOW THE LUIS LEON DAM ON
  THE RIO CONCHOS IN...
  PRESIDIO COUNTY IN WEST TEXAS.

* UNTIL 845 AM CDT

* AT 244 AM CDT...EMERGENCY MANAGEMENT AND COUNTY OFFICIALS CONTINUED
  TO INDICATE THAT THERE IS A HIGH PROBABILITY OF FAILURE OF THE RIO
  GRANDE LEVEES NEAR PRESIDIO. INTERESTS IN THESE AREAS NEED TO MOVE
  TO HIGHER GROUND IMMEDIATELY AND FOLLOW INSTRUCTIONS FROM LOCAL
  EMERGENCY MANAGEMENT OFFICIALS. SANDBAGGING EFFORTS ARE UNDERWAY AS
  WATER OVERTOPPING THE LEVEES CONTINUES TO APPROACH THE PRESIDIO
  HIGH SCHOOL. 3 TO 4 FEET OF WATER CONTINUE TO INUNDATE THE GOLF
  COURSE IN PRESIDIO. LOW LYING AREAS OF PRESIDIO HAVE BEEN
  EVACUATED. 

* THIS WILL IMPACT LOCATIONS BELOW THE RIO CONCHOS INCLUDING PRESIDIO
  AND REDFORD. IF YOU ARE IN THE LOW LYING AREAS BELOW THE
  RIO CONCHOS YOU SHOULD MOVE TO HIGHER GROUND IMMEDIATELY.

FOLLOW EVACUATION INSTRUCTIONS PROVIDED BY YOUR LOCAL EMERGENCY 
OFFICIALS. DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS. 

LAT...LON 2953 10429 2951 10429 2954 10436 2957 10441
      2958 10438 2953 10429

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 18, 1:09 AM CDT, 1 hour 35 minutes earlier.

Area forecast discussion, Sep 18, 1:09 AM CDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
109 AM CDT THU SEP 18 2008

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
VFR CONDITIONS AND LIGHT SOUTH TO SOUTHEAST WINDS WILL CONTINUE
THROUGH THE TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT WED SEP 17 2008/

DISCUSSION...
STRONGLY NEGATIVE TILTED 5H TROF IS EVIDENT IN THE HEIGHT FIELD
FROM THE GREAT BASIN SEWD INTO THE NM/W TX. HOWEVER 7H-5H
INSTABILITY IS CONFINED TO CNTRL NM AND EXTENDING W-NW AND WITH
SFC DWPNTS IN THE 40S SFC BASED INSTABILITY WILL BE ABSENT ACRS
MUCH OF THE CWFA. FARTHER SW INTO RIO GRANDE/BIG BEND REGION WATER
VAPOR IMAGERY DEPICTS MINOR SHRTWV TROF BUT INSTABILITY IS LIMITED
THERE SO WILL TEND TOWARD A DRY FCST WITH ONLY -SHRA. OVERNIGHT
DRY AIR IS EXPECTED TO SETTLE ACRS PB SETTING UP ANOTHER GOOD
RADIATIONAL COOLING NIGHT AND WIL AGAIN SIDE WITH THE MAVMOS...WHICH
HAS BEEN THE BETTER OF THE 3 THE LAST 2 NIGHTS. 7H-5H INSTABILITY
WILL BE ONLY SLIGHTLY BETTER THUR WITH NW MID LEVEL FLOW. SHOULD
BE ENUF SE WIND AND MID LEVEL INSTABILITY FOR STORMS ACRS NE NM
BUT DON/T EXPECT THAT SHRA/TSRA WILL MAKE IT INTO SE NM. NAM
ADVERTISES 7H-5H LR/S TO STEEPEN TO 7 C/KM AS FAR SE AS PB WITH
NW FLOW CONTINUING. WILL KEEP POPS OUT OF SE NM/NW PB FOR NOW
THOUGH...BUT ISOLD/SLGHT CHC POPS MAY EVENTUALLY BE NEEDED THERE
FRI EVENING. 85H TEMPS STILL EXPECTED TO REACH 20-21C BY FRI AND
WARMING TREND WILL CONTINUE. 5H FETCH WILL SHORTEN SAT AND SEEMS
THAT OPPORTUNITY FOR SHRTWV TROF/S WITHIN FLOW WILL LESSENED AS
85H TEMPS NEAR 22C SO TEMPS STEADY OR JUST A SLIGHT INCREASE SAT.
MID LEVEL WINDS BACK INTO SUN/MON AS TROF MOVES THRU ROCKY MTNS.
SFC DWPNTS REMAIN IN THE 40S ACRS SE NM TO 50S ACRS PB AND WITH
SHRTWV TROF/S ABSENT WILL CONTINUE DRY FCST. FLOW WILL BECOME MORE
AMPLIFIED ACRS THE INTER MTN W TUE/WED AND EXPECT THAT LOW LEVEL
THERMAL RIDGE WILL HAVE A CHANCE TO AMPLIFY FURTHER...A LITTLE
MORE THAN WHAT MODELS SHOW.

HYDROLOGY...
THE RIO GRANDE REMAINS IN MODERATE TO MAJOR FLOOD FROM PRESIDIO
DOWNSTREAM THRU BIG BEND. AS OF LATE MORNING THE STAGE AT PRESIDIO
INTERNATIONAL BRIDGE WAS NEAR 27.8 FT AND ROSE AS HIGH AS 28.21 FT
AROUND MIDNIGHT LAST NIGHT...WHICH IS THE NEW RECORD AT THE
INTERNATIONAL BRIDGE. LEVELS CONTINUE TO FLUCTUATE ALONG THE RIO
GRANDE DUE TO YESTERDAY/S BREECH ON THE LEVEE IN MEXICO ALONG THE
CONCHOS AND WATER IS NEARING/AT THE TOP OF THE LEVEE DOWNSTREAM OF
PRESIDIO.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...FLASH FLOOD WATCH UNTIL 7 AM CDT THIS MORNING FOR THE FOLLOWING
     ZONES... PRESIDIO VALLEY.

&&

10
Hazardous weather outlook, Sep 17, 1:31 PM CDT, 13 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
131 PM CDT WED SEP 17 2008

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-181130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
131 PM CDT WED SEP 17 2008 /1231 PM MDT WED SEP 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RIVER FLOODING WILL CONTINUE ALONG THE RIO GRANDE FROM PRESIDIO
TO JOHNSON RANCH DUE TO WATER RELEASES FROM THE LUIS LEON
RESERVOIR IN MEXICO. SOME LOCATIONS ALONG THE RIVER FROM PRESIDIO
AND DOWNSTREAM ARE REACHING MAJOR FLOOD LEVELS AND RIVER LEVELS
ARE EXPECTED TO HOLD NEARLY STEADY THROUGH TONIGHT. HIGHWAY 170
REMAINS CLOSED TO THROUGH TRAFFIC AND THERE MAY BE COUNTY ROADS
THAT ARE IMPASSABLE AS WELL. USE CAUTION WHILE TRAVELING IN THIS
AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

RIVER FLOODING ALONG THE RIO GRANDE IS EXPECTED TO CONTINUE THROUGH
THE NEXT SEVERAL DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 17, 8:15 PM CDTFlash Flood WarningMAFPresidio6 hr
Sep 17, 10:20 PM CDTAreal Flood WarningMAFPresidio12 hr
Sep 18, 2:33 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 18, 8:50 AM CDTFlash Flood WarningMAFPresidio6 hr
Sep 18, 10:30 AM CDTAreal Flood WarningMAFPresidio12 hr
Sep 18, 2:43 PM CDTFlash Flood WarningMAFPresidio6 hr

Nearby

Flash Flood Warnings in Texas, 2008Every flash flood warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.